Advertisement

Robust Stability of Differential-Algebraic Equations

  • Nguyen Huu Du
  • Vu Hoang LinhEmail author
  • Volker Mehrmann
Part of the Differential-Algebraic Equations Forum book series (DAEF)

Abstract

This paper presents a survey of recent results on the robust stability analysis and the distance to instability for linear time-invariant and time-varying differential-algebraic equations (DAEs). Different stability concepts such as exponential and asymptotic stability are studied and their robustness is analyzed under general as well as restricted sets of real or complex perturbations. Formulas for the distances are presented whenever these are available and the continuity of the distances in terms of the data is discussed. Some open problems and challenges are indicated.

Keywords

Differential-algebraic equation Restricted perturbation Robust stability Stability radius Spectrum Index 

Mathematics Subject Classification

93B35 93D09 34A09 34D10 

Notes

Acknowledgements

V.H. Linh supported by Vietnam National Foundation for Science and Technology Development (NAFOSTED) under grant number 101.01-2011.14. V. Mehrmann supported by Deutsche Forschungsgemeinschaft, through project A02 within Collaborative Research Center 910 Control of self-organizing nonlinear systems.

We thank the anonymous referees for their useful suggestions that led to improvements of the paper.

References

  1. 1.
    Adrianova, L.Ya.: Introduction to Linear Systems of Differential Equations. Trans. Math. Monographs, vol. 146. AMS, Providence (1995) zbMATHGoogle Scholar
  2. 2.
    Benner, P., Voigt, M.: Numerical computation of structured complex stability radii of large-scale matrices and pencils. In: Proceedings of the 51st IEEE Conference on Decision and Control, Maui, HI, USA, December 10–13, 2012, pp. 6560–6565. IEEE Publications, New York (2012) Google Scholar
  3. 3.
    Benner, P., Voigt, M.: A structured pseudospectral method for H -norm computation of large-scale descriptor systems. MPI Magdeburg Preprint MPIMD/12-10 (2012) Google Scholar
  4. 4.
    Benner, P., Sima, V., Voigt, M.: L -norm computation for continuous-time descriptor systems using structured matrix pencils. IEEE Trans. Autom. Control 57(1), 233–238 (2012) MathSciNetCrossRefGoogle Scholar
  5. 5.
    Berger, T.: Robustness of stability of time-varying index-1 DAEs. Institute for Mathematics, Ilmenau University of Technology, Preprint 12-10 (2012) Google Scholar
  6. 6.
    Berger, T.: Bohl exponent for time-varying linear differential-algebraic equations. Int. J. Control 85(10), 1433–1451 (2012) CrossRefzbMATHGoogle Scholar
  7. 7.
    Berger, T., Ilchmann, A.: On stability of time-varying linear differential-algebraic equations. Institute for Mathematics, Ilmenau University of Technology, Preprint 10-12 (2012) Google Scholar
  8. 8.
    Berger, T., Reis, T.: Controllability of linear differential-algebraic systems—a survey. Institute for Mathematics, Ilmenau University of Technology, Preprint 12-02 (2012) Google Scholar
  9. 9.
    Bohl, P.: Über differentialungleichungen. J. Reine Angew. Math. 144, 284–313 (1913) Google Scholar
  10. 10.
    Boyd, S., Balakrishnan, V.: A regularity result for the singular values of a transfer matrix and a quadratically convergent algorithm for computing its L -norm. Syst. Control Lett. 15, 1–7 (1990) MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bracke, M.: On stability radii of parametrized linear differential-algebraic systems. Ph.D. Thesis, University of Kaiserslautern (2000) Google Scholar
  12. 12.
    Brenan, K.E., Campbell, S.L., Petzold, L.R.: Numerical Solution of Initial-Value Problems in Differential Algebraic Equations, 2nd edn. SIAM, Philadelphia (1996) zbMATHGoogle Scholar
  13. 13.
    Bruinsma, N.A., Steinbuch, M.: A fast algorithm to compute the H of a transfer function matrix. Syst. Control Lett. 14, 287–293 (1990) MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Bunse-Gerstner, A., Mehrmann, V., Nichols, N.K.: Regularization of descriptor systems by derivative and proportional state feedback. SIAM J. Matrix Anal. Appl. 13, 46–67 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Bunse-Gerstner, A., Mehrmann, V., Nichols, N.K.: Regularization of descriptor systems by output feedback. IEEE Trans. Autom. Control 39, 1742–1748 (1994) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Bunse-Gerstner, A., Byers, R., Mehrmann, V., Nichols, N.K.: Feedback design for regularizing descriptor systems. Linear Algebra Appl. 299, 119–151 (1999) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Burke, J., Lewis, A.S., Overton, M.L.: Optimization and pseudospectra, with applications to robust stability. SIAM J. Matrix Anal. Appl. 25, 80–104 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Byers, R.: A bisection method for measuring the distance of a stable matrix to the unstable matrices. SIAM J. Sci. Stat. Comput. 9, 875–881 (1988) MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Byers, R.: The descriptor controllability radius. In: Systems and Networks: Mathematical Theory and Application, Proceedings of MTNS’93, pp. 85–88. Akademie Verlag, Berlin (1994) Google Scholar
  20. 20.
    Byers, R., Nichols, N.K.: On the stability radius of a generalized state-space system. Linear Algebra Appl. 188–189, 113–134 (1993) MathSciNetCrossRefGoogle Scholar
  21. 21.
    Byers, R., He, C., Mehrmann, V.: Where is the nearest non-regular pencil? Linear Algebra Appl. 285, 81–105 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Campbell, S.L.: Linearization of DAE’s along trajectories. Z. Angew. Math. Phys. 46, 70–84 (1995) MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Campbell, S.L., Nichols, N.K., Terrell, W.J.: Duality, observability, and controllability for linear time-varying descriptor systems. Circuits Syst. Signal Process. 10, 455–470 (1991) MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Chyan, C.J., Du, N.H., Linh, V.H.: On data-dependence of exponential stability and the stability radii for linear time-varying differential-algebraic systems. J. Differ. Equ. 245, 2078–2102 (2008) CrossRefzbMATHGoogle Scholar
  25. 25.
    Cong, N.D., Nam, H.: Lyapunov’s inequality for linear differential algebraic equation. Acta Math. Vietnam. 28, 73–88 (2003) MathSciNetzbMATHGoogle Scholar
  26. 26.
    Cong, N.D., Nam, H.: Lyapunov regularity of linear differential algebraic equations of index 1. Acta Math. Vietnam. 29, 1–21 (2004) MathSciNetzbMATHGoogle Scholar
  27. 27.
    Dai, L.: Singular Control Systems. Lecture Notes in Control and Information Science. Springer, Berlin (1989) CrossRefzbMATHGoogle Scholar
  28. 28.
    Daleckii, J.L., Krein, M.G.: Stability of Solutions of Differential Equations in Banach Spaces. American Mathematical Society, Providence (1974) Google Scholar
  29. 29.
    Dieci, L., Van Vleck, E.S.: Lyapunov spectral intervals: theory and computation. SIAM J. Numer. Anal. 40, 516–542 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Dmitriev, M., Kurina, G.: Singular perturbation in control problems. Autom. Remote Control 67, 1–43 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Dragan, V.: The asymptotic behavior of the stability radius for a singularly perturbed linear system. Int. J. Robust Nonlinear Control 8, 817–829 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Dragan, V., Halanay, A.: Stabilization of Linear Systems. Birkhäuser, Boston (1999) CrossRefzbMATHGoogle Scholar
  33. 33.
    Du, N.H.: Stability radii of differential-algebraic equations with structured perturbations. Syst. Control Lett. 57, 546–553 (2008) CrossRefzbMATHGoogle Scholar
  34. 34.
    Du, N.H., Linh, V.H.: Implicit-system approach to the robust stability for a class of singularly perturbed linear systems. Syst. Control Lett. 54, 33–41 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Du, N.H., Linh, V.H.: Robust stability of implicit linear systems containing a small parameter in the leading term. IMA J. Math. Control Inf. 23, 67–84 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Du, N.H., Linh, V.H.: Stability radii for linear time-varying differential-algebraic equations with respect to dynamic perturbations. J. Differ. Equ. 230, 579–599 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Du, N.H., Lien, D.T., Linh, V.H.: Complex stability radii for implicit discrete-time systems. Vietnam J. Math. 31, 475–488 (2003) MathSciNetGoogle Scholar
  38. 38.
    Du, N.H., Thuan, D.D., Liem, N.C.: Stability radius of implicit dynamic equations with constant coefficients on time scales. Syst. Control Lett. 60, 596–603 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Eich-Soellner, E., Führer, C.: Numerical Methods in Multibody Systems. Teubner Verlag, Stuttgart (1998) Google Scholar
  40. 40.
    Freitag, M.A., Spence, A.: A Newton-based method for the calculation of the distance to instability. Linear Algebra Appl. 435(12), 3189–3205 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Gantmacher, F.R.: Theory of Matrices, vol. 2. Chelsea, New York (1959) zbMATHGoogle Scholar
  42. 42.
    Golub, G.H., Van Loan, C.F.: Matrix Computations, 3rd edn. The Johns Hopkins University Press, Baltimore (1996) zbMATHGoogle Scholar
  43. 43.
    Griepentrog, E., März, R.: Differential-Algebraic Equations and Their Numerical Treatment. Teubner Verlag, Leipzig (1986) zbMATHGoogle Scholar
  44. 44.
    Gu, M., Mengi, E., Overton, M.L., Xia, J., Zhu, J.: Fast methods for estimating the distance to uncontrollability. SIAM J. Matrix Anal. Appl. 28, 477–502 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Guglielmi, N., Overton, M.L.: Fast algorithms for the approximation of the pseudospectral abscissa and pseudospectral radius of a matrix. SIAM J. Matrix Anal. Appl. 32, 1166–1192 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Gürbüzbalaban, M., Overton, M.L.: Some regularity results for the pseudospectral abscissa and pseudospectral radius of a matrix. SIAM J. Optim. 22, 281–285 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Hairer, E., Wanner, G.: Solving Ordinary Differential Equations II: Stiff and Differential-Algebraic Problems, 2nd edn. Springer, Berlin (1996) CrossRefzbMATHGoogle Scholar
  48. 48.
    He, C., Watson, G.A.: An algorithm for computing the distance to instability. SIAM J. Matrix Anal. Appl. 20, 101–116 (1999) MathSciNetCrossRefGoogle Scholar
  49. 49.
    Hinrichsen, D., Kelb, B.: Spectral value sets: a graphical tool for robustness analysis. Syst. Control Lett. 21(2), 127–136 (1993) MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Hinrichsen, D., Pritchard, A.J.: Stability radii of linear systems. Syst. Control Lett. 7, 1–10 (1986) MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Hinrichsen, D., Pritchard, A.J.: Stability radii for structured perturbations and the algebraic Riccati equations. Syst. Control Lett. 8, 105–113 (1986) MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Hinrichsen, D., Pritchard, A.J.: A note on some difference between real and complex stability radii. Syst. Control Lett. 14, 401–408 (1990) MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Hinrichsen, D., Pritchard, A.J.: Destabilization by output feedback. Differ. Integral Equ. 5, 357–386 (1992) MathSciNetzbMATHGoogle Scholar
  54. 54.
    Hinrichsen, D., Pritchard, A.J.: On spectral variations under bounded real matrix perturbations. Numer. Math. 60, 509–524 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Hinrichsen, D., Pritchard, A.J.: Mathematical Systems Theory I. Modelling, State Space Analysis, Stability and Robustness. Springer, New York (2005) zbMATHGoogle Scholar
  56. 56.
    Hinrichsen, D., Ilchmann, A., Pritchard, A.J.: Robustness of stability of time-varying linear systems. J. Differ. Equ. 82, 219–250 (1989) MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Hinrichsen, D., Kelb, B., Linnemann, A.: An algorithm for the computation of the complex stability radius. Automatica 25, 771–775 (1989) MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Hu, G.: Robustness measures for linear time-invariant time-delay systems. Ph.D. Thesis, University of Toronto (2001) Google Scholar
  59. 59.
    Ilchmann, A., Mareels, I.M.Y.: On stability radii of slowly time-varying systems. In: Advances in Mathematical System Theory, pp. 55–75. Birkhäuser, Boston (2001) CrossRefGoogle Scholar
  60. 60.
    Jacob, B.: A formula for the stability radius of time-varying systems. J. Differ. Equ. 142, 167–187 (1998) CrossRefzbMATHGoogle Scholar
  61. 61.
    Kokotovic, P., Khalil, H.K., O’Reilly, J.: Singular Perturbation Method in Control: Analysis and Design. Academic Press, New York (1986) Google Scholar
  62. 62.
    Kunkel, P., Mehrmann, V.: Numerical solution of differential algebraic Riccati equations. Linear Algebra Appl. 137/138, 39–66 (1990) MathSciNetCrossRefGoogle Scholar
  63. 63.
    Kunkel, P., Mehrmann, V.: Differential-Algebraic Equations. Analysis and Numerical Solution. EMS Publishing House, Zürich (2006) CrossRefzbMATHGoogle Scholar
  64. 64.
    Kunkel, P., Mehrmann, V., Rath, W., Weickert, J.: A new software package for linear differential–algebraic equations. SIAM J. Sci. Comput. 18, 115–138 (1997) MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    Kurina, G.A., März, R.: Feedback solutions of optimal control problems with DAE constraints. In: Proceedings of the 47th IEEE Conf. on Decision and Control, Cancun, Mexico, Dec. 9–11 (2008) Google Scholar
  66. 66.
    Lam, S.: Real robustness radii and performance limitations of LTI control systems. Ph.D. Thesis, University of Toronto (2011) Google Scholar
  67. 67.
    Lam, S., Davison, E.J.: Real controllability radius of high-order, descriptor, and time-delay LTI systems. In: Proceedings of the 18th IFAC World Congress, Milano, Italy, August 28–September 2 (2011). 6 pages Google Scholar
  68. 68.
    Lamour, R., März, R., Tischendorf, C.: Differential-Algebraic Equations: A Projector Based Analysis. Springer, Berlin (2013) CrossRefzbMATHGoogle Scholar
  69. 69.
    Lee, L., Fang, C.-H., Hsieh, J.-G.: Exact unidirectional perturbation bounds for robustness of uncertain generalized state-space systems: continuous-time cases. Automatica 33, 1923–1927 (1997) MathSciNetCrossRefzbMATHGoogle Scholar
  70. 70.
    Linh, V.H., Mehrmann, V.: Lyapunov, Bohl and Sacker–Sell spectral intervals for differential-algebraic equations. J. Dyn. Differ. Equ. 21, 153–194 (2009) MathSciNetCrossRefzbMATHGoogle Scholar
  71. 71.
    Linh, V.H., Mehrmann, V.: Approximation of spectral intervals and associated leading directions for linear differential-algebraic systems via smooth singular value decompositions. SIAM J. Numer. Anal. 49, 1810–1835 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  72. 72.
    Linh, V.H., Mehrmann, V.: Spectral analysis for linear differential-algebraic systems. In: Proceedings of the 8th AIMS International Conference on Dynamical Systems, Differential Equations and Applications, Dresden, May 24–28, pp. 991–1000 (2011). DCDS Supplement Google Scholar
  73. 73.
    Linh, V.H., Mehrmann, V., Van Vleck, E.: QR methods and error analysis for computing Lyapunov and Sacker–Sell spectral intervals for linear differential-algebraic equations. Adv. Comput. Math. 35, 281–322 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  74. 74.
    Lyapunov, A.M.: The general problem of the stability of motion. Translated by A.T. Fuller from E. Davaux’s French translation (1907) of the 1892 Russian original. Int. J. Control, 521–790 (1992) Google Scholar
  75. 75.
    Mattheij, R.M.M., Wijckmans, P.M.E.J.: Sensitivity of solutions of linear DAE to perturbations of the system matrices. Numer. Algorithms 19, 159–171 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  76. 76.
    Mehrmann, V.: The Autonomous Linear Quadratic Control Problem: Theory and Numerical Solution. Lecture Notes in Control and Information Sciences, vol. 163. Springer, Heidelberg (1991) CrossRefzbMATHGoogle Scholar
  77. 77.
    Mehrmann, V.: Index concepts for differential-algebraic equations. Preprint 2012-03, Institut für Mathematik, TU Berlin (2012). http://www.math.tu-berlin.de/preprints/
  78. 78.
    Mehrmann, V., Stykel, T.: Descriptor systems: a general mathematical framework for modelling, simulation and control. Automatisierungstechnik 54(8), 405–415 (2006) CrossRefGoogle Scholar
  79. 79.
    Mengi, E.: Measures for robust stability and controllability. Ph.D. Thesis, University of New York (2006) Google Scholar
  80. 80.
    Mengi, E., Overton, M.L.: Algorithms for the computation of the pseudospectral radius and the numerical radius of a matrix. IMA J. Numer. Anal. 25, 48–669 (2005) MathSciNetCrossRefGoogle Scholar
  81. 81.
    Motscha, M.: Algorithm to compute the complex stability radius. Int. J. Control 48, 2417–2428 (1988) MathSciNetCrossRefzbMATHGoogle Scholar
  82. 82.
    Qiu, L., Davison, E.J.: The stability robustness of generalized eigenvalues. IEEE Trans. Autom. Control 37, 886–891 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  83. 83.
    Qiu, L., Bernhardsson, B., Rantzer, A., Davison, E.J., Young, P.M., Doyle, J.C.: A formula for computation of the real stability radius. Automatica 31, 879–890 (1995) MathSciNetCrossRefzbMATHGoogle Scholar
  84. 84.
    Rabier, P.J., Rheinboldt, W.C.: Theoretical and Numerical Analysis of Differential-Algebraic Equations. Handbook of Num. Analysis, vol. VIII. Elsevier, Amsterdam (2002) Google Scholar
  85. 85.
    Riaza, R.: Differential-Algebraic Systems. Analytical Aspects and Circuit Applications. World Scientific Publishing Co. Pte. Ltd., Hackensack (2008) CrossRefzbMATHGoogle Scholar
  86. 86.
    Sacker, R.J., Sell, G.R.: A spectral theory for linear differential systems. J. Differ. Equ. 27, 320–358 (1978) MathSciNetCrossRefzbMATHGoogle Scholar
  87. 87.
    Son, N.K., Hinrichsen, D.: Robust stability of positive continuous time systems. Numer. Funct. Anal. Optim. 17, 649–659 (1996) MathSciNetCrossRefzbMATHGoogle Scholar
  88. 88.
    Son, N.K., Thuan, D.D.: The structured distance to non-surjectivity and its application to calculating the controllability radius of descriptor systems. J. Math. Anal. Appl. 388, 272–281 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  89. 89.
    Sreedhar, J., Van Dooren, P., Tits, A.: A fast algorithm to compute the real structured stability radius. Int. Ser. Numer. Math. 121, 219–230 (1996) Google Scholar
  90. 90.
    Tidefelt, H.: Differential-algebraic equations and matrix-valued singular perturbation. Ph.D. Thesis, Linköping University (2009) Google Scholar
  91. 91.
    Trefethen, L.N., Embree, M.: Spectra and Pseudospectra: The Behavior of Nonnormal Matrices and Operators. Princeton University Press, Princeton (2005) zbMATHGoogle Scholar
  92. 92.
    Van Loan, C.F.: How near is a stable matrix to an unstable matrix? Contemp. Math. 47, 465–477 (1985) CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Nguyen Huu Du
    • 1
  • Vu Hoang Linh
    • 1
    Email author
  • Volker Mehrmann
    • 2
  1. 1.Faculty of Mathematics, Mechanics and InformaticsVietnam National UniversityHanoiVietnam
  2. 2.Institut für Mathematik, MA 4-5Technische Universität BerlinBerlinFed. Rep. Germany

Personalised recommendations